Montana, 2011

Winter Storm in Montana, November 12 to 15, 2011

November 12 to 15, 2011 · NWS TFX · 6 events in 5 counties and zones

A Pacific storm system brought cold and snow to portions of the Rocky Mountain front. Snow amounts in excess of 8 inches were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A Pacific storm system brought cold and snow to portions of the Rocky Mountain front. Snow amounts in excess of 8 inches were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 11, 10:30 PM MST, 5 hours 27 minutes earlier.

Area forecast discussion, Nov 11, 10:30 PM MST, 5 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1030 PM MST FRI NOV 11 2011

UPDATED AVIATION SECTION

.UPDATE...

SATELLITE/RADAR IMAGERY THIS EVENING SHOWS A VIGOROUS SHORTWAVE
TROUGH AND ASSOCIATED COLD FRONT OVER CENTRAL WA...POISED TO
SWEEP EAST ACROSS THE NORTHERN ROCKIES AND MT LATER TONIGHT
THROUGH SATURDAY MORNING. EXPECT THE SURFACE COLD FRONT TO REACH
THE WESTERN MOUNTAINS LATE TONIGHT OR EARLY SATURDAY MORNING WITH
THE FRONT QUICKLY PROGRESSING EAST ACROSS CENTRAL AND SW MT
SATURDAY MORNING. SNOW WILL INCREASE OVER THE MTNS OF THE ROCKY
MTN FRONT FIRST WITH THE APPROACH OF THE FRONT WITH SNOW ALSO
DEVELOPING AROUND OR SHORTLY AFTER MIDNIGHT OVER THE SW MT MTNS IN
MOIST SW FLOW ALOFT AIDED BY STRONG DYNAMICS AHEAD OF THE UPPER
LEVEL SYSTEM. BAND OF FRONTAL PRECIP...CURRENTLY SEEN EXTENDING
FROM THE ID PANHANDLE SW INTO CENTRAL OREGON WILL DROP SE WITH THE
FRONT...MOVING THROUGH CENTRAL AND SW MT SATURDAY MORNING. THIS
WILL MAINLY IMPACT PORTIONS OF THE FORECAST AREA SOUTH AND EAST
FROM HELENA WITH INSTABILITY ALONG THE FRONT POTENTIALLY BRINGING
A BRIEF PERIOD OF MODERATE SNOW AND ACCUMULATIONS AROUND AN INCH
OR LESS FOR MOST VALLEY LOCATIONS. IN THE MOUNTAINS HOWEVER...LIFT
AHEAD OF AND BEHIND THE FRONT WILL BE FOCUSED FOR A LONGER PERIOD
WITH SNOW CONTINUING MODERATE AT TIMES THROUGH SATURDAY MORNING
BEFORE ENDING. EXPECT HIGHEST ACCUMULATIONS NEAR THE ID AND WY
BORDERS INCLUDING W-YELLOWSTONE...BIG SKY AND PASSES INTO ID
WHERE WINDS WILL ALSO BE SIGNIFICANT...ESPECIALLY AT THE TIME OF
FRONTAL PASSAGE AND HAVE INCLUDED THESE AREAS IN A WINTER WX
ADVISORY THROUGH SATURDAY MORNING. HOENISCH

&&

.AVIATION...
UPDATED 0530Z.
A COLD FRONT HAS PASSED THROUGH NORTHWEST PORTIONS EAST OF THE
CONTINENTAL DIVIDE AND WILL SPREAD SOUTHEAST THE REST OF TONIGHT AND
EARLY SATURDAY MORNING. THE EFFECTS OF THE FRONT WILL BE FELT MOST
OVER SOUTHWEST MONTANA. STILL FEEL CONFIDENT THAT FRONTAL PASSAGE
WILL BE WITHIN AN HOUR OF THE FORECAST TIMES AT KHLN (09Z) AND KBZN
(13Z). OVER SOUTHWEST MONTANA EXPECT A PERIOD OF SNOW AFTER THE
FRONTAL PASSAGE WITH AT LEAST OCCASIONAL MVFR CONDITIONS IF NOT
PREDOMINANTLY MVFR CONDITIONS. IN THE SNOW EXPECT LOCAL IFR CEILINGS
AND VISIBILITIES. AREAS OF MOUNTAIN OBSCUREMENT HAVE DEVELOPED OVER
THE ROCKY MOUNTAIN FRONT AND WILL SPREAD TO SOUTHWEST MONTANA LATE
TONIGHT AND EARLY SATURDAY MORNING. FRONTAL PASSAGE OVER THE PLAINS
SHOULD ONLY RESULT IN A MINOR VEERING OF THE WINDS AND CEILINGS WILL
STAY VFR. SATURDAY MORNING INTO THE AFTERNOON EXPECT SCATTERED SNOW
SHOWERS TO DEVELOP OVER THE PLAINS. SNOW WILL DIMINISH TO SCATTERED
SNOW SHOWERS OVER SOUTHWEST MONTANA DURING THE AFTERNOON.  EXPECT
LOCAL MVFR OR POSSIBLY EVEN IFR CEILINGS AND VISIBILITIES IN THESE
SNOW SHOWERS. THESE LOWER CONDITIONS ARE NOT EXPECTED TO LAST MORE
THAN AN HOUR. GUSTY WEST WINDS ARE DIMINISHING OVER THE ROCKY
MOUNTAIN FRONT. EXPECT LOCAL WIND GUSTS NEAR 50 KNOTS OVER THE
HIGHER TERRAIN OF SOUTHWEST MONTANA LATE TONIGHT AND EARLY SATURDAY
MORNING ASSOCIATED WITH THE COLD FRONT. BLANK

&&

.PREV DISCUSSION...
/ISSUED 500 PM MST FRI NOV 11 2011/

TONIGHT THROUGH SUNDAY...A PAIR OF FORECAST PROBLEMS TODAY.
FIRST...HIGH WINDS WILL CONTINUE INTO THE NIGHT...AND SECOND...AN
APPROACHING LOW PRESSURE TROF AND THE RESULTING SNOW. A SHORTWAVE
WILL DROP OVER THE PACIFIC NORTHWEST FRIDAY NIGHT AND MOVE OVER THE
ROCKIES SATURDAY MORNING. MOISTURE AHEAD OF THIS SYSTEM WILL BE
INCREASING OVER THE ROCKIES THIS EVENING...AND MOVE INTO THE
SOUTHWEST ZONES AROUND MIDNIGHT. MOVEMENT WILL BE QUICK AND HEIGHTS
WILL BE BUILDING ALOFT AGAIN BY AFTERNOON. STRONG...NORTHWEST FLOW
ALOFT WILL KEEP THE AIRMASS COOL AND UNSETTLED AFTER TROF PASSAGE.
GOOD DYNAMICS ARE ASSOCIATED WITH THIS TROF. HOWEVER...THE QUICK
MOVEMENT WILL LIMIT THE TIME FOR SNOW ACCUMULATION AND BEST LIFT
WILL BE WEST OF THE DIVIDE AND SOUTH OF THE ZONES DURING THE NIGHT.
ALSO OF CONCERN...STRONG WINDS ACROSS THE ROCKIES WILL BE
CONTINUING AS THE SNOW MOVES INTO THE AREA. 6-10 INCHES ARE POSSIBLE
TONIGHT THROUGH SATURDAY CLOSE TO THE DIVIDE. MID LEVEL WEST
WINDS 45+ KTS SHOULD BE PRESENT AT THE BASE OF THE TROF.
THUS...RESTRICTED VISIBILITIES AND OTHER TRAVEL HAZARDS ARE
EXPECTED TO DEVELOP. WEATHER WILL BE MENTIONED IN THE HIGH WIND
WARNING THROUGH THE NIGHT AND HANDLED AFTERWARD BY THE CURRENT
WINTER WEATHER ADVISORY. A COLD FRONT ASSOCIATED WITH THE TROF
WILL PUSH QUICKLY THROUGH THE ZONES. HOWEVER...A SECOND PERIOD OF
SNOW ACROSS THE PLAINS IS POSSIBLE AS A SECONDARY COLD FRONT SLIDES
ACROSS THE CANADIAN BORDER AND BRINGS COOL AND MOIST AIR ACROSS
THE CENTRAL AND EASTERN ZONES SATURDAY AFTERNOON. THE FLOW ALOFT
WILL REMAIN FAIRLY UNSETTLED THROUGH SUNDAY AND WITH MOISTURE
ACROSS THE ROCKIES AND SOUTHWEST ZONES...LIGHT SNOW WILL CONTINUE
INTO SUNDAY. ZELZER

SUNDAY NIGHT THROUGH FRIDAY...THE MEDIUM RANGE PERIOD CONTINUES
TO LOOK UNSETTLED AND COOL. AN UPPER CLOSED LOW SINKING SOUTHEAST
ACROSS SASKATCHEWAN ON MONDAY WILL BACKDOOR A SURFACE COLD FRONT
AND SCATTERED SNOW ACROSS THE AREA. HEIGHTS RISE ON TUESDAY BUT
CONTINUED UNSTABLE NORTHWEST FLOW ALOFT WILL KEEP ISOLATED SNOW IN
THE FORECAST. THE FLOW ALOFT ON WEDNESDAY BECOMES MORE ZONAL BUT
WEAK SHORT WAVE ENERGY EMBEDDED WITHIN THIS FLOW WILL ALLOW FOR
ISOLATED SNOW SHOWERS TO DEVELOP DURING THE AFTERNOON. THE FLOW
ALOFT BECOMES INCREASINGLY SOUTHWEST ON THURSDAY AND FRIDAY AS A
DEEP UPPER TROF DIGS ALONG THE WEST COAST. ENOUGH MOISTURE AND
INSTABILITY WILL RIDE INTO THE STATE TO PROVIDE FOR ISOLATED SNOW
SHOWERS ON BOTH DAYS. TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  33  36  30  44 /  10  20  20  20
CTB  28  38  25  43 /  10  40  20  20
HLN  27  35  25  42 /  10  50  40  50
BZN  26  32  21  41 /  20  80  30  40
WEY  19  25  14  30 /  80 100  60  60
DLN  24  30  20  38 /  20  60  40  50
HVR  31  42  25  44 /  10  40  20  20
LWT  29  35  24  41 /  10  30  30  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 AM MST SATURDAY EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 11 AM MST SATURDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

WINTER WEATHER ADVISORY UNTIL 3 PM MST SATURDAY BEAVERHEAD...
GALLATIN...MADISON.

HIGH WIND WARNING UNTIL 5 AM MST SATURDAY FERGUS...JUDITH BASIN.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 11, 9:17 PM MST, 6 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
917 PM MST FRI NOV 11 2011

MTZ009-048-130430-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
917 PM MST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT THROUGH TONIGHT.

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW REMAINS IN
EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL
CONTINUE IN EFFECT UNTIL 11 AM MST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

MTZ010>014-044>047-049-052>054-130430-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JEFFERSON-BROADWATER-MEAGHER-
917 PM MST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-015-055-130430-
BEAVERHEAD-MADISON-GALLATIN-
917 PM MST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL BE IN EFFECT
BEGINNING AT 11 PM MST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW WILL CONTINUE
IN EFFECT UNTIL 2 PM MST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ050-051-130430-
JUDITH BASIN-FERGUS-
917 PM MST FRI NOV 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A HIGH WIND WARNING REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

REPORTS OF STRONG WINDS OR WIND DAMAGE WOULD BE GREATLY
APPRECIATED.

In the hours before

Local storm report, Nov 11, 10:57 PM MST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1057 PM MST FRI NOV 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
11/11/2011  M76 MPH          GLACIER            MT   MESONET

            76 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

&&

BRUSDA
Local storm report, Nov 11, 10:58 PM MST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1058 PM MST FRI NOV 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 13 WSW SAINT MARY       48.69N 113.71W
11/11/2011  M87 MPH          GLACIER            MT   MESONET

            87 MPH WIND GUST AT THE LOGAN PASS VISITOR CENTER.

&&

BRUSDA
Local storm report, Nov 11, 11:02 PM MST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1102 PM MST FRI NOV 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST 1 N LOMA                47.95N 110.50W
11/11/2011  M52 MPH          CHOUTEAU           MT   DEPT OF HIGHWAYS

            52 MPH WIND GUST AT THE LOMA DOT SENSOR.

&&

BRUSDA
Local storm report, Nov 11, 11:16 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1116 PM MST FRI NOV 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     NON-TSTM WND GST 7 S NEIHART             46.84N 110.72W
11/11/2011  M51 MPH          MEAGHER            MT   MESONET

            51 MPH PEAK WIND GUST AT THE PORPHYRY PEAK RAWS
            LOCATION.

&&

BRUSDA
Local storm report, Nov 11, 11:50 PM MST, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1150 PM MST FRI NOV 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1139 PM     NON-TSTM WND GST 4 NNE MCALLISTER        45.50N 111.70W
11/11/2011  M55 MPH          MADISON            MT   DEPT OF HIGHWAYS

            55 MPH WIND GUST AT THE NORRIS HILL DOT SENSOR.

&&

BRUSDA
Local storm report, Nov 12, 12:48 AM MST, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1248 AM MST SAT NOV 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1200 AM     HIGH SUST WINDS  4 NNE MCALLISTER        45.50N 111.70W
11/12/2011  M43 MPH          MADISON            MT   DEPT OF HIGHWAYS

            SUSTAINED WINDS OVER 40 MPH FROM 930 PM THROUGH
            MIDNIGHT AT THE DOT SENOR ON NORRIS HILL.

&&

BRUSDA

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
November 12, 3:57 AM MST to 5:00 PM MST
Where
North Rocky Mountain Front forecast zone
Reported by
Mesonet

Eight inches of snow fell at East Glacier Park 11SSW (the Pike Creek SNOTEL site - elevation 5900 feet.

Winter Storm, Southern Lewis and Clark

When
November 12, 3:57 AM MST to November 13, 11:00 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Mesonet

Twelve inches of snow fell at Lincoln 9NNW (the Copper Camp SNOTEL site - elevation 6950 feet).

Winter Storm, Gallatin

When
November 12, 3:57 AM MST to 11:00 PM MST
Where
Gallatin forecast zone
Reported by
Mesonet

Nine inches of snow fell at West Yellowstone 11S (the Black Bear SNOTEL site - elevation 7900 feet).

Winter Storm, Chouteau

When
November 13, 6:00 PM MST to November 15, 5:56 PM MST
Where
Chouteau forecast zone
Reported by
COOP Observer

Eight inches of snow fell at Highwood 11ESE.

Winter Storm, Southern Lewis and Clark

When
November 13, 6:00 PM MST to November 14, 4:56 PM MST
Where
Southern Lewis and Clark forecast zone
Reported by
Mesonet

Fourteen inches of snow fell at Lincoln 9NNW (the Copper Camp SNOTEL site - elevation 6950 feet).

Winter Storm, Southern Rocky Mountain Front

When
November 13, 6:00 PM MST to November 14, 4:56 PM MST
Where
Southern Rocky Mountain Front forecast zone
Reported by
Trained Spotter

Thirteen inches of snow fell at Bynum 12WSW.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352134, 352135, 352136, 352137, 352138, 352139.